Bisphosphonate Femur Fractures: An Ounce of Prevention is Worth a Pound of Cure

Written by: Ali Dalal, MD

view post on original source – LinkedIn

7/17/2016- Bisphosphonates (BPs) are a revolutionary class of medicines that can preserve bone health and prevent fractures caused by osteoporosis. They go by the trade names of Boniva™, Fosamax™, and Reclast™ among others. They have been shown to decrease spine fractures by 40-70% and hip fractures by 20-50%. They are truly life changing treatments when one considers that 1 in 3 women and 1 in 5 men will experience an osteoporotic fracture after the age of 50.

Like all medicines, BPs have side effects. One especially fearsome side effect of BP treatment is atypical femur fracture (AFF). AFFs are fractures caused by BPs. They are characterized by aching pain in the thigh or groin with weight bearing. They are easily visible on x-rays in their early stages and are much easier to treat before they become complete fractures. To be clear, AFFs are very rare and bisphosphonates most definitely prevent more fractures than they cause. However, the prolonged course of healing and the unpredictable nature of AFFs have caused great concern among patients and the media. A link between the number of years BPs are taken and the risk of AFF has been established. A task force of leading bone doctors and scientists has provided guidelines in 2016 on how to prevent AFFs based on individual patient risk factors. The guidelines are as follows:

Post-menopausal women treated with oral (pill form) bisphosphonates for 5 continuous years or intravenous (IV) bisphosphonates for 3 continuous years should be re-evaluated. If they have not had an osteoporotic fracture during treatment with the medicine (hip, spine, wrist, shoulder fracture), do not have osteoporosis on a DEXA scan (bone mineral density test) and are not considered to be a “high fracture risk” based on age and other factors, they should consider a temporary stoppage of medicine or a “drug holiday” for 2-3 years.  After this time period they should be re-evaluated. The drug holiday allows some of the potential harmful effects of BPs to decrease.

As you can tell, the guidelines are not simple. As a doctor I had to read it a few times before it sank in.  Stopping or continuing the medicine requires significant judgment on the part of the doctor prescribing it. These medicines should not be stopped without a consultation with the prescribing doctor. As a patient, the important thing to take away is that if you have been on these medicines for years and are experiencing the symptoms of AFFs, don’t ignore them. AFFs are much easier to treat in the early stages. Secondly, if you have been taking these medicines for years but haven’t seen the prescribing doctor in a while, it might be time to find out where you stand in terms of your risk. With AFFs, an ounce of prevention is worth a pound of the cure.

  1. Adler et al. Managing Osteoporosis in Patients on Long-Term Bisphosphonate Treatment: Report of a Task Force of the American Society for Bone and Mineral Research. Journal of Bone and Mineral Research. Volume 31, Issue 1, pages 16–35, January 2016

Search

+